Bouts of extreme itchiness - 1259224

4 posts / 0 new
Last post
hain
Bouts of extreme itchiness - 1259224

Hello everyone,

My mother has stage IV lung cancer. She has been on an EGFR inhibitor called Iressa for almost 3 months now and is responding very well to it. Besides the rashes on her face and body, her main complaint at the moment is that she experiences intermittent episodes of itchiness felt mostly on her back. At times, she describes her bouts as "1000 ants crawling and biting her". These episodes seem to come on more often when she is exposed to hot weather, doing physical activity, or stressed out. However, in order to relieve the symptoms she would need to stay in a cool area, stop the physical activity, and try to relax.

I was just wondering if this is a normal response to the medication and is it any cause for concern? Also, is there anything she can do in order to relieve her symptoms to improve her quality of life?

Looking forward to hearing back from anyone with valuable advice.

Thank you,
Will

JimC
Reply To: Bouts of extreme itchiness

Hi Will,

I'm sorry to hear of your mother's problem, but it's not one that's unusual with Tarceva. The most likely cause is the drying effect of Tarceva on her skin, so I would start by trying a non-alcohol based lotion to moisturize the skin. My wife's favorite was Aveeno Baby Daily Moisture Lotion, but through trial and error everyone seems to find their own choice that works for them. There's a good discussion of this issue here: http://cancergrace.org/forums/index.php?topic=6912.0

Good luck in relieving her discomfort.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

hain
Reply To: Bouts of extreme itchiness

Hi Jim,

Thanks for your reply. My mom has been using Aveeno Colloidal Oatmeal as recommended by the hospital since she has started the Iressa medication. I will advise her to use it more religiously on her back and hope the symptoms subsides.

Just wondering if anyone knows if taking her other alternative meds might also play a role her her itchiness. She is currently on 3 things:

- Fish oil 2 tsp per day
- VItamin D, 4000 IU per day
- melatonin 20 mg per day

Hoping any doctors on the site can also add insight and opinion.

Thank you,
Will

Dr West
Reply To: Bouts of extreme itchiness

I'm afraid that I don't have any other recommendations except for potentially dropping the dose if the side effects are making her incredibly miserable. EGFR inhibitors like Iressa (gefitinib) or Tarceva (erlotinib), and now Gilotrif (afatinib) can be extremely effective for patients with a lung cancer that has an EGFR mutation, but skin-related side effects remain an ongoing challenge. One approach is to try to use the lowest dose that will keep the cancer under control, but which is also tolerable. Sometimes we can move down on the dose and still achieve good results by cutting back the dose and monitoring the disease through that process. I saw a patient today who was miserable at full dose Tarceva but is now on a much lower dose and finally at a good balance of great control of the cancer and good tolerability.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education